Alert archive / Maryland / Tornado Warnings in 2004
Tornado Warning 16, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Jun 17, 2004, 7:03 PM EDT for Charles County, Maryland. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2004, 7:03 PM EDT (23:03 UTC)
- Expired
- Jun 17, 2004, 8:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Charles County, MD
The radar
The Sterling radar (KLWX), 65 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 2:35 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 819 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
907 WFUS51 KLWX 172303 TORLWX MDC017-180000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 703 PM EDT THU JUN 17 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR CHARLES COUNTY IN SOUTHERN MARYLAND * UNTIL 800 PM EDT. * AT 703 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING TORNADO 3 MILES NORTHWEST OF RIPLEY. THIS DANGEROUS STORM IS MOVING EAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LA PLATA...ST. CHARLES AND WHITE PLAINS. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS LAT...LON 3863 7701 3849 7723 3842 7685 3855 7679 $$ ROSA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jun 17, 3:30 PM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 17, 3:30 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 330 PM EDT THU JUN 17 2004 SHORT TERM...TNGT/FRI... ITS BECOME SOMEWHAT HECTIC DURG THE PAST HR HERE DUE TO WATCH ISSUANCE. CELLS ALREADY DVLPG ALL OVR THE RDR SCREEN. OBVIOUSLY GIVEN HIGH PWAL TSTMS CAPABLE OF PRODUCING VERY HVY RAINFALL. SAVING GRACE COULD BE THAT THERE IS SOME MVMT TO THE ATMOSPHERE...AND IT WOULD TAKE TRAINING TO PRODUCE FLDG. THINK THERE WL BE SOME FOG ONCE AGN TNGT..ALTHOUGH NOT SURE IT WL BE AS DENSE AS IT WAS IN SPOTS THIS MRNG AS WIND COULD STAY UP 5-7 KTS FM W OVRNGT. AIR MASS REMAINS ESSENTIALLY UNCHGD ON FRI...AND WE MAY GET TO DO THIS ALL OVER AGN TMRW... WOODY && .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... AN UPPER LEVEL RIDGE...OVER THE SOUTHEASTERN U.S. WILL RETROGRADE INTO THE SOUTHERN MS VALLEY BY FRIDAY EVENING. THIS WILL SET UP ZONAL FLOW ALOFT FOR SATURDAY. AT THE SURFACE A COLD FRONT WILL PULL THROUGH THE AREA FRIDAY NIGHT AND SATURDAY...BRINGING A THREAT OF SHOWERS AND THUNDERSTORMS. A WEAK UPPER LEVEL RIDGE WILL BUILD OVER THE MID ATLANTIC STATES FOR SUNDAY AND INTO MONDAY. THE COLD FRONT WILL DROP TO THE SOUTH ACROSS THE CAROLINAS AND TN VALLEY AND STALL...AS SURFACE HIGH PRESSURE BUILDS INTO THE AREA. SLIGHTLY COOLER AND DRIER AIR WILL BUILD IN FOR FATHERS DAY AND MONDAY. THE UPPER LEVEL PATTERN WILL RETURN TO A MORE ZONAL FLOW FLOW FOR THE MIDDLE OF NEXT WEEK. THE SURFACE HIGH PRESSURE WILL HAVE PUSHED TO THE SOUTHEAST AND TAKE UP RESIDENCY OVER THE WESTERN ATLANTIC...AS A BERMUDA HIGH. THE QUASI-STATIONARY FRONT WILL DISSIPATE ACROSS THE SOUTHEASTERN STATES AND TN VALLEY DURING THIS TIME. RETURN FLOW WILL BRING BACK HOT AND HUMID SUMMER LIKE AIR WITH DIURNAL SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL ATTEMPT TO PUSH THROUGH THE AREA ON THURSDAY. ALTHOUGH...KEPT POPS ONLY AROUND 20 PERCENT FOR THURSDAY. THESE POPS MAY NEED TO BE INCREASED IN LATER PERIODS. WE WENT AT OR ABOVE BOTH THE GFS AND ETA MOS. WE PRIMARILY DID THIS BECAUSE THE MODELS SEEM TO BE OVERLY AGRESSIVE PUSHING THE FRONTS THROUGH THE AREA OVER THE WEEKEND AND THEN LATER NEXT WEEK. KELLS/REGA && .LWX WATCHES/WARNINGS/ADVISORIES... DC...SVR TSTM WATCH 488 TIL 9 PM. MD...SVR TSTM WATCH 488 TIL 9 PM MDC001-003-005-009-011-013-015- 017-019-021-025-027-029-031-033-035-03 7-039-041-043-045-047-510. VA...TIL 9M NRN VA. WV...TIL 9M WVC003-023-027-031-037-057-065. MARINE...SVR TSTM WTCH TIL 9PM PTMC AND NRN CHES BAY.
Hazardous weather outlook, Jun 17, 11:29 AM EDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1129 AM EDT THU JUN 17 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-180800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1129 AM EDT THU JUN 17 2004 .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY THE EXTREME EASTERN PANHANDLE OF WEST VIRGINIA...WESTERN AND CENTRAL MARYLAND AND NORTHERN VIRGINIA. STORMS MAY BECOME SEVERE PRODUCING WIND GUSTS IN EXCESS OF 60 MPH...PENNY SIZE HAIL AND VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 17, 2:21 PM EDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 221 PM EDT THU JUN 17 2004 MDZ004-005-009-010-172010- CARROLL MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD- 221 PM EDT THU JUN 17 2004 AT 2:10 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BUCKEYSTOWN IN FREDERICK COUTY MOVING TO THE EAST AT 30 MPH. PEOPLE TRAVELLING ALONG AND SOUTH ONF INTERSTATE 70 WILL BE AFFECTED BY THIS STORM. PEOPLE CAN EXPECT WIND GUSTS TO 40 MPH... TORRENTIAL DOWNPOURS AND DANGEROUS CLOUD TO GROUND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jun 17, 3:32 PM EDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 332 PM EDT THU JUN 17 2004 MDZ007-172127- HARFORD MD- 332 PM EDT THU JUN 17 2004 ...STRONG THUNDERSTORMS MOVING INTO HARFORD COUNTY... AT 3:30 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BENTLEY SPRINGS MOVING TO THE EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 35 MPH...TORRENTIAL DOWNPOURS AND CLOUD TO GROUND LIGHTNING. PEOPLE IN JARRETSVILLE...SCARBORO IN NORTHERN HARFORD COUNTY WILL BE AFFECTED BY THIS STORM. PEOPLE SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM EDT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ROSA
Special weather statement, Jun 17, 7:01 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 701 PM EDT THU JUN 17 2004 MDZ018-180100- CALVERT MD- 701 PM EDT THU JUN 17 2004 ...LINE OF STRONG THUNDERSTORMS WILL CROSS CALVERT COUNTY THROUGH 9 PM... A LINE OF THUNDERSTORMS EXTENDING FROM DUNKIRK TO CHESAPEAKE BEACH WILL MOVE SOUTHWARD ACROSS CALVERT COUNTY THROUGH 9 PM. THESE STORMS HAVE A HISTORY OF PRODUCING VERY HEAVY RAIN...WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR REPORTED...AND MANY CLOUD TO GROUND LIGHTNING STRIKES. MOTORISTS ARE ADVISED TO USE CAUTION SINCE HEAVY RAIN CAN GREATLY REDUCE VISIBILITY AND CAUSE PONDING ON ROAD SURFACES. SMITH
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:09 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 66 min |
| Jun 17, 6:33 PM EDT | Flash Flood Warning | LWX | Prince George's | 4 hr |
| Jun 17, 6:36 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 39 min |
| Jun 17, 6:52 PM EDT | Flash Flood Warning | LWX | Anne Arundel | 83 min |
| Jun 17, 7:20 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 55 min |
| Jun 17, 7:21 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 54 min |
| Jun 17, 7:36 PM EDT | Flash Flood Warning | LWX | Calvert | 114 min |
| Jun 17, 7:55 PM EDT | Flash Flood Warning | LWX | Charles | 2 hr |
Nearby
Tornado Warnings in Maryland, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.